Alert archive / West Virginia / Frost Advisories in 2006

Frost Advisory 2, NWS Charleston, WV

April 27, 2006McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this frost advisory at Apr 27, 2006, 10:32 PM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Apr 28, 2006, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2006, 10:32 PM EDT (02:32 UTC)
In effect from
Apr 28, 2006, 3:00 AM EDT
Expired
Apr 28, 2006, 8:00 AM EDT
In force
5 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRLX 280232
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 PM EDT THU APR 27 2006

VAZ003-004-WVZ033>036-281045-
/O.NEW.KRLX.FR.Y.0002.060428T0700Z-060428T1200Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
1032 PM EDT THU APR 27 2006

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY. 

DRY AIR AND CALM WINDS WILL ALLOW FOR FROST AT MANY LOCATIONS IN
THE SOUTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA AND BUCHANAN
AND DICKENSON COUNTIES IN VIRGINIA EARLY FRIDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
1 follow-up statement
000 
WWUS71 KRLX 280824
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT FRI APR 28 2006

VAZ003-004-WVZ033>036-281200-
/O.CON.KRLX.FR.Y.0002.000000T0000Z-060428T1200Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
424 AM EDT FRI APR 28 2006

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

DRY AIR AND CALM WINDS WILL ALLOW FOR FROST TO DEVELOP IN THE
SHELTERED VALLEYS OF THE SOUTHERN AND CENTRAL MOUNTAINS OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN VIRGINIA EARLY
FRIDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

HC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Apr 27, 8:02 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 8:02 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT THU APR 27 2006

.SHORT TERM /REST OF TONIGHT/...

WILL UPDATE FORECAST TO REMOVE SPRINKLES AS DRY AIR AT SURFACE
SHOULD PREVENT ANY MOISTURE FROM REACHING THE GROUND. AM CONCERNED
ABOUT FROST POTENTIAL TONIGHT. WILL SEE HOW DEW POINTS REACT AFTER
SUNSET BEFORE MAKING A DECISION ON THIS ISSUE.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...ALTHOUGH SOME MID
DECK CLOUDS ARE POSSIBLE IN THE NORTH TONIGHT.

&&

.PREV DISCUSSION...
 /ISSUED 325 PM EDT THU APR 27 2006/

SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/...

WENT CLOSER TO LOWER FWC GUIDANCE VALUES FOR DEW POINTS OVERNIGHT
THROUGH TOMORROW.  THE TREND HAS CONTINUED TO BE LOWER THAN MOST
GUIDANCE WHEN IT COMES TO DEW POINTS.  THIS WILL ONCE AGAIN BRING RH
VALUES TO THOSE THAT WERE EXPERIENCED TODAY...OR EVEN SLIGHTLY
LOWER.  TEMPERATURE WISE...PLAYED THE SAME GAME...LOWER THAN
GUIDANCE...AT LEAST FOR OVERNIGHT WITH A GOOD RADIATION NIGHT
FIGURED ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA.  FOR THE
HIGH FRIDAY HAVE GONE A COUPLE DEGREE WARMER.  COLD FRONT..WITH SCT
CLOUDS ALONG IT...REMAINS ACROSS NORTHERN OHIO AND NORTHERN
PENNSYLVANIA...SLOWLY SLIDING OUR WAY.  GFS AND NAM HAVE SHOWN GOOD
RESEMBLANCE WITH THE 12Z RUN.  HAVE ADDED SPRINKLES TO NORTHERN AND
CENTRAL WV LATE TONIGHT WITH THIS FEATURE.  SO...NOT MUCH IS
EXPECTED WITH THIS FRONT AS IT SLIDES THROUGH WITH ALMOST LITTLE
CHANGES TO OUR WEATHER...OTHER THAN A SLIGHT WIND SHIFT WITH OUR
ALREADY LIGHT WINDS AND SLIGHTLY COOLER TEMPS...A DEGREE OR TWO
ACROSS THE EXTREME NORTHERN FRINGE OF THE CWA FRIDAY.

FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT...A RIDGE OF HIGH PRESSURE
ALOFT BETWEEN TWO CLOSED LOWS.  THE UPPER LEVEL PATTERN WILL BE VERY
SLOW TO CHANGE SO THIS RIDGE OF HIGH PRESSURE SHOULD REMAIN IN PLACE
THROUGH THIS PERIOD.  WITH HIGH PRESSURE OVER SRN ONTARIO AND THE
NERN USA...THE SURFACE WILL REMAIN DRY...AS INDICATED BY THE MID 30S
DEWPOINTS THAT WILL BE IN PLACE.  THUS HAVE KEPT THE TIME FRAME
DRY.  WITH THE SKY COVER...THE MOISTURE THAT MOVES ACROSS THE RIDGE
LOOKS TO BE UPPER LEVEL ONLY SO WHILE THERE WILL BE CIRRUS AROUND
DURING THIS TIME PERIOD...IT SHOULD NOT IMPEDE THE SUN AND FOR THE
MOST PART SHOULD NOT BE A MAJOR FACTOR IN THE FORECAST.  PERHAPS
DURING THE EARLY MORNING HOURS ON SUNDAY AS THE RIDGE AXIS MOVES
EAST OF THE AREA...THE CIRRUS SHOULD BEGIN TO THICKEN.

FOR TEMPERATURES HAVE GONE BELOW THE GUIDANCE ON FRIDAY NIGHT AS
RADIATIVE CONDITIONS SHOULD GOOD.  ON SATURDAY...WITH GOOD SUNSHINE
HAVE GONE ABOVE THE COOLER MAV/MET NUMBERS JUST A TOUCH...ESPECIALLY
ACROSS CENTRAL WV AS DOWN SLOPE FLOW SHOULD PROVIDE A LITTLE
TEMPERATURE BOOST.  SATURDAY NIGHT ROAD THE COOLER MAV NUMBERS AS
RADIATIVE CONDITIONS STILL LOOK GOOD...BUT WILL HAVE TO WATCH TO SEE
IF HIGH CLOUDS THICKEN...WHICH COULD HOLD TEMPERATURES UP A TOUCH
ACROSS THE SOUTH.

LONG TERM /SUNDAY THROUGH THURSDAY NIGHT/...

SIGNIFICANT CHANGES TO THE FORECAST ON SUNDAY. MODELS CONTINUE TREND
OF A MORE AMPLIFIED UPPER PATTERN SUNDAY...WITH H5 RIDGE CENTERED
OVER JAMES BAY SANDWICHED BETWEEN TWO H5 CLOSED LOWS SOUTHWEST AND
SOUTHEAST OF ITS CENTER. THE THUMB/PROTECTION RIDGE WILL BE
EFFECTIVE IN SHIELDING MUCH OF THE REGION FROM SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. THUS...HAVE LOWERED POPS...ONLY
LEAVING SLIGHT CHANCE AND CHANCE IN MY EXTREME SOUTHWEST BY LATE
SUNDAY. WITH LESS CLOUDS...ADDED A FEW DEGREES TO HIGHS
ALSO...TRENDING SLIGHTLY ABOVE MEX MOS NUMBERS.

AS THE SOUTHERN EDGE OF THE UPPER RIDGE WEAKENS...THE TWO CLOSED H5
LOWS WILL TRY TO COMBINE FORCES...AND THIS SHOULD ALLOW PRECIP TO
MAKE MORE EASTERN PROGRESS ON MONDAY. COLDEST H5 TEMPS NEAR -20C
ARRIVE DURING THE AFTERNOON...SO KEPT THUNDER...WITH GOOD VORT
MAX MARCHING OUR WAY THROUGH KENTUCKY. AIRMASS WILL CONTINUE TO BE
DRY THOUGH...SO BEST CHANCE FOR PRECIP DURING THIS WHOLE EVENT WILL
BE SOUTHWESTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
NORTHEASTERN KENTUCKY.

ALL MODELS CONTINUE TO HAVE PROBLEMS FIGURING OUT HOW THESE TWO LOWS
WILL INTERACT THROUGH THE REST OF THE LONG TERM...BOUNCING BACK AND
FORTH WITH DISTURBANCES...WHICH MAY ALLOW FOR SOME SHOWERS EARLY
TUESDAY...SO CONFIDENCE IS LOW HERE.

NEAR THE END OF THE LONG RANGE...POSSIBLY ANOTHER GOOD SHOT OF
COOLER AIR WITH A FRONT APPROACHING FRIDAY...AND A RETURN TO A MORE
AMPLIFIED EASTERN TROUGH/WESTERN RIDGE SETUP.

PREV DISCUSSION...
 /ISSUED 140 PM EDT THU APR 27 2006/

AVIATION...

COLD FRONT REMAINS WELL TO OUR NORTH...SLIDING SOUTHWARD ACROSS
EXTREME NORTHERN PORTIONS OF OHIO AND PENNSYLVANIA.  TRACKING THE
CLOUDS THAT ARE CURRENTLY ALONG IT...THEY SHOULD GET TO CKB AND
VICINITY AFTER 23Z.  STILL...THE WESTERN EXTENT OF THESE CLOUDS IS
STILL PRETTY WEAK.  AS A RESULT...HAVE PLAYED UP MORE CLOUDS ACROSS
THE EASTERN TAF SITES THAN THOSE CLOSER TO THE OHIO RIVER.  EVEN
WITH THIS VFR CEILINGS AND VIS ARE EXPECTED TO CONTINUE OVER THE
NEXT 24 HOURS.  OUR CURRENT LIGHT AND VARIABLE WINDS WILL LOWER
OVERNIGHT AND WILL REMAIN LIGHT...GENERALLY LESS THAN 10KTS THROUGH
FRIDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...RPY
AVIATION...RPY
Hazardous weather outlook, Apr 27, 3:38 AM EDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT THU APR 27 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
338 AM EDT THU APR 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 10:29 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT THU APR 27 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-280430-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON
1029 PM EDT THU APR 27 2006

...PATCHY FROST POSSIBLE IN OUTLYING AREAS...

DRY AIR AND CALM WINDS OVER PORTIONS OF SOUTHEAST OHIO...
NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA COULD ALLOW SOME OF
THE NORMALLY COLDER OUTLYING LOCATIONS TO SEE SOME PATCHY FROST
TOWARD MORNING. LOCATIONS NEAR MAJOR RIVERS AND LARGER CITIES
SHOULD NOT SEE THE FROST.

PERSONS AND GARDEN CENTERS IN VULNERABLE AREAS SHOULD PROTECT ANY
SENSITIVE OUTDOOR VEGETATION.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:03 PM EDTFrost AdvisoryRLXBraxton, Calhoun, Doddridge, Gilmer, Harrison, Jackson and 9 more17 hr

Nearby

Frost Advisories in West Virginia, 2006Frost Advisories in Virginia, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.